Ask a doctor

Retin-A Alternatives for Ethnic Skin?

I am a female with Syrian-Japanese descent. I cannot use Retin-A for post laser procedures because the topical cream makes my skin yellow and gradually to brown. Please recommend alternatives. Thank you very much.

Doctor Answers (3)

Retin-A alternatives

+1

Retin-A is a brand name for one particular topical retinoid.  Topical retinoids are commonly used for the treatment of acne, and some are approved for the use of fine lines and wrinkles. While topical retioids are effective, using them may cause irritation.  This is particularly a problem in patients with sensitive skin, including Asian patients.  If patients develop irritation, it may resolve with dark spots known as post-inflammatory pigmentation, which can take months to go away. 

There are many different topical retinoids on the market, and there are alternatives to Retin-A.  The active ingredient in Retin-A is treinoin cream.  Tretinoin cream comes in different concentrations and is produced as a generic or as a brand name medicine. Other brand name tretinoin containing topicals include, Atralin, Refissa, Renova, Ziana (also containing and antibiotic).  Other topical retinoids include adapalene (trade name Differin, which is available as a gel, cream, or lotion) and tazarotene (trade name Tazorac, available as a cream or a gel.)

You should consult your dermatologist to discuss which medicine is the appropriate one for you.

Manhattan Dermatologist
5.0 out of 5 stars 1 review

Retin A

+1

Retin A, or Retin A micro can be used in all skin types. I have used it in oriental skin and dark middle eastern skin. You may need a custimized approach to your skin with the Retin A, Hydroquinone, Vit C, exfoliant and mild chemical peels.

Consult an experienced physician Dermatologist or Plastic Surgeon who can advise you to achieve what you want

Baltimore Plastic Surgeon

Retin-A and Asian skin

+1

Many of my Asian patients cannot tolerate Retin-A because of its inflammatory exfoliative process.  The resulting hyperpigmentation (darkening) can be distressing as the spots can develop irregularly.  Several companies make products specifically to support recovery of skin after laser or other treatments. 

I have been pleased with formulations of kojic acid and phytonutrients to counter the melanin production while avoiding the controversial hydroquinone compounds.  Best to get an evaluation by an experienced professional to determine the best recommendations for your particular skin type.  Be patient, as the skin cycles from basal layer to surface desquamation every 3 months, and your regimen may need to be adjusted carefully while this takes place.

Honolulu Plastic Surgeon
5.0 out of 5 stars 13 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...